Although Haldol is not addicting and is not likely to be abused, the brain may need time to adjust to stopping Haldol. You should not stop taking Haldol without your healthcare provider's approval. Withdrawals from Haldol can lead to symptoms such as unusual body movements (shakiness), hallucinations, and delusions. In order to reduce your risk of severe Haldol withdrawal symptoms, your healthcare provider may decide to wean you off the medicine slowly.
Haldol® (haloperidol) is a prescription medication approved to treat psychotic disorders, Tourette syndrome, and behavior disorders. As with most medications for mental illnesses, stopping Haldol is not recommended without your healthcare provider's approval. Although Haldol is not addicting and is not likely to be abused, the brain may need some time to adjust to stopping Haldol.
Haldol withdrawal symptoms can include, but are not limited to:
- Unusual body movements, including shakiness (tremors)
- Hallucinations, delusions, or other psychotic symptoms.
These Haldol withdrawal symptoms may not improve with time, as they may be symptoms of the underlying disorder (such as schizophrenia).
Your healthcare provider may decide to wean you off Haldol slowly to avoid severe withdrawal symptoms, though this may not be necessary in all situations. Even if you are switching to another medication, your healthcare provider may still recommend stopping Haldol slowly. Be sure to talk with your healthcare provider before stopping Haldol. Also, let your healthcare provider know if you notice any bothersome symptoms after stopping Haldol.